Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Morning depression with Atripla?
Mar 25, 2013

Hello from sunny Mexico City doctor, I recently started treatment with Atripla (Jan 2013). It has been very good to me since I started taking it, I only had a little rash on the second week of treatment that was immediately controlled with my physicians help. This question may be a little awkward to ask but I'll do it anyway: I had noticed that I feel kind of depressed and with low spirits in the early hours of the morning, that I have sad emotions and feelings towards the first hours of the day. I was wondering if this may be a side effect or early evidence of nervous system side effects. I have to say that this state of mind doesn't last all day long and it often stops as soon as I start my day (gym, office, etc) Is there a physiological reason for this to happen? Thanks in advance and greetings from México City. ¡Muchas gracias!

Response from Dr. Henry

If you are taking the Atripla at night then you may be experiencing brain/central nervous system side effects from the efavirenz in Atripla that can manifest as fatigue, spacey feeling, increased depression in the first 12 hours after the med is taken when levels of efavirenz are the highest. Avoiding taking Atripla with meals (fat in meals can increase efavirenz levels), changing when Atripla is taken (for example switch to morning dosing), sometimes is helpful. The brain side effects of Atripla tend to peak in first 4 weeks after starting and then diminish though annoying side effects persist in perhaps 5-10% of patients. If your side effects persist and remain annoying then you may want to discuss a trial switch to another HIV regimen for 4-8 weeks to see if the symptoms improve. KH



Previous
Stribild and creatrinine clearance
Next
Moving The Meds Schedule Temporarily

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement